Thunderstorm Wind, Texas
- When
- May 31, 3:55 PM CST
- Where
- Texas County, 1.66 mi E of Goodwell
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -101.600
Two different rounds of showers and thunderstorms overtook the combined Oklahoma and Texas Panhandles on the afternoon and evening of May 31st. The wave of storms produced severe wind gusts between 58 and 60 mph through the northwest TX Panhandle and portions of the Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Two different rounds of showers and thunderstorms overtook the combined Oklahoma and Texas Panhandles on the afternoon and evening of May 31st. The wave of storms produced severe wind gusts between 58 and 60 mph through the northwest TX Panhandle and portions of the Oklahoma Panhandle. The second wave of storms moved into the southwest TX Panhandle from eastern New Mexico later in the evening. These storms produced severe winds between 58 and 63 mph, as well as hail up to the size of nickels. They also were heavy rain producers which led to some urban flooding in the east side of Canyon, TX as well as portions of Amarillo, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 1:21 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
221 PM CDT Wed May 31 2023
...New MESOSCALE UPDATE, SHORT TERM, LONG TERM...
.MESOSCALE UPDATE FOR HAIL, WIND, AND FLASH FLOODING THREAT FOR
THIS AFTERNOON THROUGH THURSDAY MORNING...
Issued at 216 PM CDT Wed May 31 2023
* Synoptic Overview: The latest H500 RAP analysis shows a upper
level low pressure system continues to remain nearly stationary
near the southern tip of Nevada early this afternoon. This
feature will continue to drift very slowly towards the east
through early tomorrow morning. Out ahead of this feature,
shortwaves embedded in the upper level flow will propagate
across the Southern High Plains beginning later today and will
continue through early Thursday morning. The PVA associated with
these waves will generate numerous rounds of precipitation of
the next 18 hours or so. Southerly winds in the low to mid
levels will allow a decent axis of positive theta-e to move
across eastern NM and West Texas this afternoon through the
overnight hours tonight which will aid in generating a few
rounds of thunderstorms.
* Mesoscale: As of 18z, showers and thunderstorms continue to move
east and northeast across eastern New Mexico. Across the
southwestern and south central TX Panhandle, visible satellite
imagery shows some attempts at a cumulus field trying to develop
over this area. The first run (17z) of the Warn on Forecast
(WoFS) suggests that these showers and storms will move across
the northwestern TX Panhandle later on this afternoon, leaving
the southwest and central portion of the CWA in the clear from
this initial activity. A few isolated thunderstorms may develop
across these areas later on this afternoon in an environment
that will be primed for storms to become strong to severe.
MUCAPE values could be approaching 2500 to 2750 J/kg and bulk
shear values of 20 to 25 kts could lead to a few strong to
severe isolated supercells. The next upper level wave will be
approaching the High Plains by early this evening and a line of
storms will begin to move across the Panhandles. Before this
line approaches, if any storms are able to remain discrete out
ahead of the line, a marginal tornado threat may be possible as
low level shear begins to increase in response to stronger H850
winds moving over the area. The main threats with the
aforementioned line of storms will be strong wind gusts up to 75
mph and torrential rainfall. Cannot rule out a quick tornado
spin-up along this line as the low level shear increases.
Forecast PWAT values continue to remain around the
climatological max for late May/early June and forecast
soundings continue to depict a very moist profile this evening
through early tomorrow morning. Multiple rounds of showers and
thunderstorms are possible through tomorrow morning, which is
leading to a high concern for flash flooding, especially if
storms train over the same areas.
* Threats: The primary hazards with the storms today will be large
hail, damaging wind gusts, and flash flooding. The large hail
threat will be the highest with any discrete supercells during
the mid to late afternoon across the central and west where hail
up to golf ball size will be possible should any storms develop
out ahead of the main line. Damaging wind gusts up to 75 mph are
possible as a line of thunderstorms moves across the Texas and
Oklahoma Panhandles this evening. The tornado threat is low, but
cannot rule out one or two especially if any supercells can
remain discrete enough closer to sunset once the stronger low
level winds begin to ramp up. The main hazard with the showers
and storms will be the flash flood threat. This is due to
already very saturated soils and the ongoing flood concerns of
lakes, rivers, and streams. Very heavy rainfall is possible with
rain rates up to 2 to 4 inches per hour with the strongest
storms.
* Timing & Location: Multiple rounds of showers and thunderstorms
are expected starting in the middle of the afternoon through
early Thursday morning. A few discrete thunderstorms may form
across the western and central Panhandles during the middle to
late afternoon today. A line of showers and storms is expected
to move across the Panhandles this evening. Some of these storms
could be strong to severe. Overnight tonight through early
Thursday morning, multiple rounds of showers and storms are
possible across the entire area. The severe threat will decrease
after midnight, but a few strong to severe storms will remain
possible.
Muscha
&&
.SHORT TERM ...
(This evening through Thursday night)
Issued at 216 PM CDT Wed May 31 2023
Synopsis: A few rounds of thunderstorms are expected starting this
afternoon and potentially lasting into Thursday morning. Some
storms may be severe mainly before midnight, with large hail and
damaging winds being the main threat. The bigger concern tonight
will be potential for flooding and flash flooding, and this threat
will extend into tomorrow. Another round of severe storms is
possible tomorrow, but there is a chance that the area becomes
worked over and possibly socked in with clouds which would limit
that threat. More details for today's severe/flood threat will be
laid out in the mesoscale discussion. Details on tomorrow's threat
can be found below.
Details:
Showers and storms may be ongoing Thursday morning as shortwaves
continue to eject out ahead of an H5 low near the Four Corners.
This low will weaken some but the center won't move much through
the day leading to continued moist return flow and broad lift in
proximity to a left jet exit region. If the area can destabilize
going into the afternoon (which most of the ensembles believe will
occur), then thunderstorms may develop once again mainly favoring
the southern TX Panhandle. The exact location of storm initiation
will depend on the position of a left over outflow boundary and
dryline. If storms do develop, some increased flow in the mid and
upper levels will support effective shear in the 30 to 40 knot
range which would support supercell development with a risk for
large hail and damaging winds (low tornado chance due to lacking
low level shear, but not out of question). Shortwave passage in
the evening (along with increased low level jet) may upscale
growth into QLCS structure across the east, but at this time it
does't look like storms will be ongoing all night as the area goes
into a brief period of subsidence behind the impulse.
Ward
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 216 PM CDT Wed May 31 2023
Synopsis: Bottom line is the pattern doesn't change much as the
blocking pattern keeps reloading H5-H25 low pressure over
portions of the Desert Southwest. This keep a subtropical jet
going over the southern plains and almost daily shortwave
disturbances with ample moisture (PWATs remain above normal).
Thus, daily thunderstorm chances can be expected and this will
include at least some risk for severe storms and especially
flooding as the area lakes, creeks, and rivers continue to rise.
Friday will see a fairly significant shortwave that could result
in another round of widespread heavy rain.
Ward
&&
.AVIATION...
(18Z TAFS)
Issued at 117 PM CDT Wed May 31 2023
Showers and thunderstorms are moving east out of New Mexico and
may impact KDHT and KGUY early in the cycle (have included tempo
groups to account for this activity). Additional thunderstorm
development is anticipated later in the afternoon into the
evening, with a large part of the area potentially being impacted
mainly after 23z. The main round of storms is expected prior to
06z, but storms are expected to redevelop through the night and
may remain fairly widespread. For these reasons, have included a
pretty significant amount of time with TSRA/VCTS mention at all
sites, but AMA has the highest chance for more prolonged impacts
including MVFR/IFR cigs/vsbys due to heavy rain. Some storms could
also produce large hail and damaging outflow winds.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 59 74 58 78 / 100 70 40 50
Beaver OK 60 80 59 79 / 50 60 30 60
Boise City OK 55 73 54 78 / 60 60 20 30
Borger TX 61 78 60 82 / 90 60 40 40
Boys Ranch TX 58 75 58 81 / 100 70 30 40
Canyon TX 58 75 57 78 / 100 70 40 50
Clarendon TX 60 77 59 77 / 90 60 40 60
Dalhart TX 55 72 54 77 / 90 80 30 30
Guymon OK 58 76 56 78 / 80 60 30 30
Hereford TX 58 76 57 79 / 90 70 30 50
Lipscomb TX 61 80 59 79 / 60 60 40 60
Pampa TX 59 76 59 78 / 90 60 40 50
Shamrock TX 62 80 60 79 / 80 50 50 60
Wellington TX 64 82 61 81 / 70 50 40 60
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Thursday morning for TXZ001>003-006>008-
011>013-016>018-317.
OK...Flood Watch through Thursday morning for OKZ001-002.
&&
SHORT TERM...05/07
LONG TERM....07
AVIATION...07Hazardous Weather Outlook National Weather Service Amarillo TX 225 PM CDT Wed May 31 2023 OKZ001>003-TXZ001>020-317-010800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 225 PM CDT Wed May 31 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon into the overnight hours. Thunderstorms this afternoon through this evening will have the potential to become severe with large hail, damaging winds, and areas of flash flooding the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible each and every day Thursday through Tuesday. Some strong to severe thunderstorms with flooding potential cannot be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
Special Weather Statement
National Weather Service Amarillo TX
322 PM CDT Wed May 31 2023
TXZ001-002-006-007-312115-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
322 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of southwestern
Sherman, southeastern Dallam, northwestern Moore and northeastern
Hartley Counties through 415 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hartley, or 14 miles southeast of Dalhart, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart, Hartley and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3579 10235 3591 10256 3639 10237 3625 10187
TIME...MOT...LOC 2022Z 207DEG 34KT 3589 10237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MuschaPreliminary Local Storm Report
National Weather Service Amarillo TX
333 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tstm Wnd Gst 3 SW Dalhart 36.02N 102.55W
05/31/2023 M60 MPH Hartley TX ASOS
&&
CRPreliminary Local Storm Report
National Weather Service Amarillo TX
428 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tstm Wnd Gst 3 SE Dumas 35.83N 101.92W
05/31/2023 M60 MPH Moore TX Mesonet
&&
CRPreliminary Local Storm Report
National Weather Service Amarillo TX
430 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Gst 9 NNE Sunray 36.14N 101.78W
05/31/2023 M59 MPH Sherman TX Mesonet
&&
CRSpecial Weather Statement
National Weather Service Amarillo TX
432 PM CDT Wed May 31 2023
TXZ002-003-007-008-012-312200-
Hutchinson TX-Sherman TX-Potter TX-Hansford TX-Moore TX-
432 PM CDT Wed May 31 2023
...Strong thunderstorms will impact portions of northwestern
Hutchinson, southwestern Hansford, north central Potter, southern
Sherman and Moore Counties through 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Cactus to 4 miles southwest
of Lake Meredith. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dumas, Cactus, Fritch, Sunray, Stinnett, Sanford, Lake Meredith and
Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3639 10171 3583 10137 3547 10183 3612 10212
TIME...MOT...LOC 2132Z 212DEG 27KT 3620 10195 3559 10170
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MJGSpecial Weather Statement
National Weather Service Amarillo TX
437 PM CDT Wed May 31 2023
OKZ002-TXZ002-003-312200-
Texas OK-Sherman TX-Hansford TX-
437 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of southwestern Texas,
northwestern Hansford and northeastern Sherman Counties through 500
PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Texhoma, or 17 miles southwest of Guymon, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goodwell and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3634 10179 3662 10191 3678 10158 3653 10140
TIME...MOT...LOC 2137Z 245DEG 9KT 3651 10170
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MJGThe Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103008.